Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :1475
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed351    
    Printed16    
    Emailed0    
    PDF Downloaded50    
    Comments [Add]    

Recommend this journal

 

 ORIGINAL ARTICLE
Year : 2019  |  Volume : 56  |  Issue : 4  |  Page : 320-324

Higher incidence of syndrome of inappropriate antidiuretic hormone secretion during induction chemotherapy of acute lymphoblastic leukemia in indian children


1 Division of Paediatric Oncology, Regional Cancer Centre, Thiruvananthapuram, Kerala, India
2 Department of Cancer Epidemiology and Biostatistics, Regional Cancer Centre, Thiruvananthapuram, Kerala, India

Correspondence Address:
Priyakumari Thankamony
Division of Paediatric Oncology, Regional Cancer Centre, Thiruvananthapuram, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijc.IJC_737_18

Rights and Permissions

BACKGROUND: Syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a well-known adverse effect of vincristine (VCR). Literature suggests that Asians are predisposed to develop SIADH following VCR administration. However, data regarding the occurrence of SIADH in children with malignancy are limited. This study aims to analyze the incidence, clinical picture, risk factors, management, and outcome of SIADH during induction chemotherapy for pediatric acute lymphoblastic leukemia (ALL). MATERIALS AND METHODS: A prospective study was conducted among the 166 newly diagnosed pediatric ALL patients who were treated at a tertiary cancer center in India between January 2015 and December 2015. Patients who developed hyponatremia during induction chemotherapy were further investigated for SIADH. RESULTS: The incidence of SIADH was 10.8% (n = 18) with a mean sodium level of 125 mEq/L (114–129 mEq/L). In the preceding 2 weeks, 72% of episodes were associated with the administration of two (n = 6) or three (n = 7) doses of VCR. One child presented with seizures. All the patients were managed with fluid restriction and only two patients required sodium correction with 3% saline. Girls older than 10 years of age showed a marginally significant correlation to develop SIADH (P-value = 0.059). CONCLUSION: We report a higher incidence of SIADH (10.8%) in Indian children, compared to that described in the literature, during induction chemotherapy for ALL. Regular monitoring of sodium levels during this period of chemotherapy is hence essential for the timely diagnosis and appropriate management of SIADH, which in turn will avert complications, including neurological symptoms secondary to SIADH.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  © 2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow